Why does IV Contrast Fluid cause a warming sensation?

738 views
0

Had a CT Scan today and was wondering why the IV Contrast causes that warming sensation. Also, as a side question, why does it cause that brief sensation of nausea?

In: Biology

Usually they warm up the liquid/IV bag so that it’s relatively close to your body temp so it’s not as much of a shock. If it’s cold it’s really uncomfortable and you’ll be freezing and no blanket is gonna help enough when it’s essentially the blood in your body making you cold. Not sure why the nausea happens though. Could just be a side effect of the particular medicine.

Iodine, which is in IV contrast, makes your blood vessels relax and expand. This relaxation allows your blood vessels to hold a larger volume of blood – think of a pipe expanding. This increase in blood volume increases the total heat available per unit length of the blood vessel and in turn warms the tissue. Peripheral sensing dude, nerves, pick up on this temperature change and tell your brain that your body parts are getting warmer.